Thunderstorm Wind, Crawford
- When
- August 22, 11:50 PM CST
- Where
- Crawford County, Pittsburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -94.700
Law enforcement officials observed several trees that were downed from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Law enforcement officials observed several trees that were downed from thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 4:25 PM CST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 525 PM CDT FRI AUG 22 2003 .DISCUSSION... MAIN SHORT TERM CONCERN IS THE CHANCE FOR CONVECTIVE DEVELOPMENT THROUGH EARLY EVENING. EXCESSIVE HEAT WILL REMAIN A CONCERN FOR THE NEXT FEW DAYS. A WEAK SURFACE BOUNDARY HAS PUSHED INTO EXTREME SOUTHERN MISSOURI THIS AFTERNOON. THIS HASNT PROVIDED MUCH IN THE WAY OF RELIEF FROM THE HEAT...WITH HEAT INDEX VALUES OF 100 TO 105 OVER THE AREA. SIGNIFICANTLY COOLER AIR HAS REMAINED NORTH OF THE MO RIVER. SOMEWHAT DRYER AIR WILL TRY TO WORK ITS WAY SOUTH INTO THE AREA TONIGHT AND SAT...BUT TEMPERATURES WILL STILL REMAIN WELL ABOVE NORMAL FOR LATE AUG. I COULD PROBABLY BE TALKED INTO A HEAT ADVISORY FOR MY WESTERN COUNTIES FROM JOPLIN NORTH...BUT AFTERNOON MIXING AND DRY SURFACE CONDITIONS HAVE LIMITED DEWPOINTS IN THE AFTERNOON DESPITE TRIPLE DIGIT TEMPERATURES. TEMPERATURES WILL CONTINUE TO BE A CONCERN THROUGH MONDAY AT LEAST...AS THE CENTER OF THE UPPER RIDGE NOW OVER THE CENTRAL PLAINS BUILDS INTO THE AREA. HEAT ADVISORIES WILL LIKELY BE NEEDED AGAIN FOR AT LEAST SOME OF THE AREA SUNDAY INTO MONDAY. THE BOTTOM LINE...NO REAL SHORT TERM RELIEF IS IN SITE...BUT SOMEWHAT LOWER DEWPOINTS SHOULD ALLOW NIGHTTIME TEMPERATURES TO DROP/RECOVER TONIGHT...AND KEEP HEAT INDEX VALUES AT OR JUST BELOW 105 ON SAT. MIDSHIFT WILL WANT TO LOOK AT THIS CAREFULLY AGAIN TONIGHT. FOR CONVECTIVE CHANCES...NOT REAL IMPRESSED YET BY WHAT IS OCCURRING SO FAR...WITH LITTLE IF ANY CUMULUS DEVELOPMENT...AND A PRETTY DRY 12Z KSGF SOUNDING. SOME LOW LEVEL MOISTURE IS POOLED ALONG THE MO/AR STATE LINE...AND THIS LOOKS TO BE WHERE THE BEST CHANCES FOR STORM DEVELOPMENT WILL BE THIS AFTERNOON. THE KUNO MODIFIED SOUNDING IS VERY DEEPLY MIXED WITH SBCAPES OF AROUND 4500 J/KG. ANY STORMS THAT CAN DEVELOP WILL HAVE NO PROBLEM BECOMING SEVERE WITH THE MAIN THREAT DAMAGING WINDS AND MARGINALLY SEVERE HAIL...BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. HAVE MADE VERY FEW CHANGES TO THE FORECAST BEYOND SATURDAY. THE UPPER RIDGE GRADUALLY SHIFTS EAST OF THE AREA BY TUE AS IT BROADENS/FLATTENS OUT. 00Z AND 12Z GFS RUNS DRIVE A FRONT THROUGH THE AREA TUE...BUT BELIEVE THAT AS WITH PAST SYSTEMS...THE GFS IS TOO AGGRESSIVE IN DRIVING THE FRONT SOUTHWARD INTO THE UPPER LEVEL RIDGE. THE ECMWF LOOKS TO HAVE A BETTER HANDLE ON THIS NEXT FRONT WHICH POINTS TO A POSSIBLE LATE TUE NIGHT OR WED FRONTAL PASSAGE BEFORE STALLING THE BOUNDARY JUST SOUTH OF THE FORECAST AREA. AS A COMPROMISE...HAVE ADDED SLIGHT CHANCE POPS TO GRIDDED FIELDS TUE AND WED. DSA && .AVIATION... A FEW STORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY ACROSS EXTREME SOUTHERN MISSOURI/SOUTHEAST KANSAS. DEW POINTS WERE IN THE MID TO UPPER 70S SOUTH OF THE BOUNDARY...WHILE READINGS IN THE 50S AND 60S WERE COMMON NORTH OF THE FRONT. ANY STORMS SHOULD REMAIN SOUTH OF THE SGF AND JLN FORECAST POINTS SO WILL KEEP OUT OF 00Z TAFS. WITH A CLEAR SKY AND DIMINISHING WIND OVERNIGHT...MAY SEE SOME PATCHY 3-5 MILE VISIBILITY FOG DEVELOP LATE TONIGHT. WILL ADD THIS TO 00Z TAFS. OTHERWISE EXPECT VFR CONDITIONS THROUGH 00Z TOMORROW. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES OF 100 TO 108. ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH THE STRONGEST STORMS CAPABLE OF DAMAGING WIND GUSTS AND ONE INCH HAIL. AREAS AFFECTED AND TIMING: AFTERNOON HEAT INDEX VALUES WILL REACH NEAR OR JUST ABOVE 100 DEGREES IN COUNTIES ALONG AND SOUTH OF A LINE FROM FORT SCOTT KANSAS TO ROLLA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA...BUT THE BEST CHANCES WILL BE IN COUNTIES ALONG AND SOUTH OF MISSOURI STATE HIGHWAY 60. THE STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS FROM 2 PM THROUGH MIDNIGHT. DISCUSSION: A FRONTAL BOUNDARY WILL WEAKEN AND DISSIPATE OVER THE AREA TODAY. WEAK CONVERGENCE ALONG THIS BOUNDARY COUPLED WITH A VERY UNSTABLE ATMOSPHERE WILL ALLOW ISOLATED STRONG TO SEVERE THUNDERSTORMS TO DEVELOP OVER THE AREA AGAIN TODAY. AS WITH PREVIOUS DAYS...THE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AND THEN SLOWLY DIE OFF AFTER SUNSET. UNUSUALLY HOT WEATHER WILL CONTINUE TODAY OVER MUCH OF CENTRAL AND SOUTHERN MISSOURI AND SOUTHEAST KANSAS. LITTLE RELIEF IS EXPECTED WITH THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AFTER A VERY MINOR BREAK IN THE HEAT AND HUMIDITY TONIGHT AND SATURDAY...MAINLY OVER CENTRAL MISSOURI...HOT WEATHER WILL BECOME REESTABLISHED OVER THE AREA LATE IN THE WEEKEND AND EARLY NEXT WEEK. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA DURING THIS TIME FRAME. ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS DURING THE TUESDAY AND WEDNESDAY TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD WATCH LOCAL CONDITIONS FOR THUNDERSTORM DEVELOPMENT...HOWEVER WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE RELATIVELY ISOLATED NATURE OF THE STORMS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333237.